Featured news from NHIVNA
HIV-related news from NAM
Overamping is a common problem among people who use stimulants
Liz Highleyman, 2017-05-19 09:40:00
Overdosing on stimulants such as methamphetamine – known as 'overamping'
– is an under-recognised problem in a harm reduction community that more often
focuses on opioid overdose, according to a presentation yesterday at the 25th
International Harm Reduction Conference (HR17) in Montréal.
The ongoing epidemic of overdoses due to prescription opioids, heroin or
fentanyl is a well-known crisis, but stimulants can also be overused. While deaths
due to heroin and fentanyl overdoses have risen sharply in recent years,
stimulant-related mortality has seen a slower but steady rise, roughly doubling
Opioid overdoses are usually characterised by potentially fatal
respiratory depression, but overamping can involve a wide variety of inconsistent
physical and mental symptoms, said Robin Pollini of the Pacific Institute for Research
Pollini and colleagues conducted a survey of people who inject drugs in
Fresno, a city of 500,00 in California's inland Central Valley. Fresno has a very
high rate of injection and non-injection drug use, but few services such as
syringe exchange programmes.
The study included 494 participants. About 60% were men and most were
either white (43%) or Latino (39%). The median age was 46 years and they had
been injecting for 22 years on overage.
Study participants were asked about demographics, drug use, syringe access and
injection behavior, overdoses, abscesses, use of drug treatment, and
interactions with the criminal justice system. They were asked to describe what
they know about HIV and hepatitis C virus (HCV) and received rapid HIV and HCV
testing. The process took about three hours and participants were given $40 for
Heroin was the most frequently used drug, both ever and in the past
month (87% and 83%, respectively), followed by methamphetamine (76% and 60%).
Many respondents reported using drugs in combination, including heroin plus
methamphetamine (59% ever and 40% in the past month) and heroin plus cocaine or
crack, known as a 'speedball' (59% and 23%, respectively). Use of prescription
opioids or types of speed other than methamphetamine were relatively uncommon.
Participants were asked if they had experienced
overamping or overdosing on stimulants such as methamphetamine or cocaine,
"Here I’m using ‘overdose’ and ‘overamping’ interchangeably to mean a
severe physical or mental health event that you experienced as a result of
using stimulants. The physical health event might have been something like a
heart attack, stroke, seizure or intense overheating that you believe was
caused by taking stimulants. Mental health events might be extreme panic,
paranoia, anxiety or agitation, hallucinations, or psychosis.”
More than a third of participants (192 or 39%) reported having ever
experienced overamping or stimulant overdose, and 10% said they had done so in
the past three months. Although more people had ever experienced an opioid
overdose in the past, fewer did so in recent months (46% and 6%, respectively).
The median number of both types of overdose episodes was three.
One in five participants said they had overdosed on both stimulants and
opioids. More than three-quarters had used methamphetamine in the days leading
up to their most recent overamping episode, but many also said they had used
heroin (41%), cocaine or crack (20%) and other drugs (25%).
"These are not
separate groups of people," Pollini emphasised.
Participants who reported overamping described a wide range of symptoms,
having a median of nine:
- Fast heart rate: 86%
- Overheating: 76%
- Extreme anxiety: 72%
- Irregular breathing or shortness of breath: 71%
- Panic: 68%
- Hypervigilance: 67%
- Extreme agitation: 64%
- Extreme paranoia: 51%
- Falling asleep or passing out: 46%
- Chest pain or tightness: 44%
- Nausea or vomiting: 43%
- Hallucinations: 40%
- Jerking or rigid limbs: 34%
- Vision symptoms such as tunnel vision or eyes twitching: 25%
- Feeling paralysed while awake: 26%
- Seizures or convulsions: 17%
- Feeling like they were having a stroke: 6%
Usually someone else was present during an overamping episode, most
often a friend, partner or spouse. But 27% were alone when it happened.
The wide variety of symptoms, which overlap with many other conditions,
make it difficult to identify overamping, and people often do not know when to
call for emergency services or go to an emergency department, Pollini said.
About a quarter of study participants said they had gone to an emergency
room when they experienced overamping, and 14% ended up being admitted to a
hospital. In addition, 18% said that an ambulance was summoned and 12% said the
reduction programs where stimulant use is common should consider expanding
overdose education efforts to include overamping risk reduction,
identification, and response," the researchers concluded. "Many
people who inject drugs in our study reported both stimulant and heroin use on
the day of their last overamping event, suggesting that combining education on
opioid and stimulant overdose may be appropriate."
Pollini acknowledged, however, that not only are the symptoms of
overamping inconsistent and not well recognised, but it is also unclear what
the risk factors are, how to prevent it, and how best to respond.
Currently there is no known way to reverse a stimulant overdose, as
naloxone does for an opioid overdose. Speaking at a press briefing with
Pollini, Dan Ciccarone of the University of California San Francisco said that
a colleague has been evaluating
candidates for use as a safer methamphetamine substitution therapy, but all
trials have been negative so far.